Swelling in tummy after BA.

I've got some swelling in my abdomen after my breast augmentation (3 days post op). I've read this isn't uncommon, but how long will it stick around for? Thanks!

Doctor Answers 11

Stomach Swelling Usually Peaks 3 to 5 Days After Surgery

Stomach swelling, or bloating, following breast augmentation surgery is fairly common. A general anesthetic and other medications can affect the bowels, leading to a swollen appearance. Most patients notice that the feeling begins to dissipate about a week after the surgery. The body takes some time to filter the medication, but you should contact your surgeon if your stomach remains swollen more than a week after the surgery. Staying hydrated is a good way to minimize tummy swelling, and taking a few short walks can also help. 

Swelling in tummy

Hi Thank you for your question. Yes this is normal, by law of gravity (downward motion) the swelling (fluid build up)will migrate down to the lower part of the body. Some of the patients also experiencing swelling on their arms and feet. It usually takes weeks for the swelling to subside. Talk to your surgeon and he may prescribe some anti-swelling medications for you. 

Goodluck!

Boonchai Taweerattanasil, MD
Thailand Plastic Surgeon
5.0 out of 5 stars 3 reviews

Swelling in tummy after BA.

Hello dear, thanks for your question and provided information as well, this is normal to happen after this surgery in some patients, you should wait a least 21 days that the swollen goes away.

Tania Medina de Garcia, MD
Dominican Republic Plastic Surgeon
4.6 out of 5 stars 359 reviews

Post op swelling

Hello and thank you for your question. Swelling typically migrates downward with gravity after having surgery. You may also notice if you had any bruising that will also begin to migrate down and show up on your abdomen as well. So swelling in your abdomen is completely normal and will go away within a few days to a week. Also for some patients taking pain medication can cause some feeling of bloat which is also normal. Hang in there and good luck with the rest of your healing!

John W. Tyrone, MD
Gainesville Plastic Surgeon
5.0 out of 5 stars 46 reviews

Breast augmentation - abdominal swelling

Thank you for asking about your abdominal swelling.

  • This swelling can be caused by many factors.
  • General swelling after surgery - it will start to subside in about 2 more days.
  • Medication - it will last as long as you are taking the medicines.
  • Constipation - needs attention! If you are on narcotic pain medicines. If you are uncomfortable or if you have not had a BM for 3-4 days, the constipation needs treatment.
  • Ask your surgeon what s/he recommends.
  • If s/he has not specific recommendation, I tell my patients to take one tablespoon of milk of magnesia every 12 hours until things move. It usually works well without cramping.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Swelling in the abdomen after breast surgery

Swelling in the abdomen (and fingers and ankles) can be due to surgery itself, to medication related constipation, or to inactivity, which by itself reduces bowel motility.

Hopefully things will correct themselves soon!

Swelling in abdomen

Swelling in the upper abdomen after breast augmentation in my experience is more related to constipation than it is to water retention. Either way, this should resolve in a week or so. Congratulations on your surgery.

Marc J. Salzman, MD, FACS
Louisville Plastic Surgeon
4.7 out of 5 stars 44 reviews

Swelling after surgery

Thank you for your question.

You are correct, the swelling in the abdomen after a breast augmentation is completely normal.  It may go away after a week or it may take a couple weeks, depending on your body.  Every heals and gets rid of the extra fluid after surgery at a different rate.  Good luck with recovery.

Francis Johns, MD
Greensburg Plastic Surgeon
4.8 out of 5 stars 60 reviews

Recovery after breast augmentation

Hi, Bootane

It is common to have swelling and weight gain after surgery.  As our body retains excess water and GI system moves slower (with anesthetics, narcotics, stress), you can experience slight weight gain, constipation, and/or bloating. Each patient's body recovers at different rate.  However, it may last couple weeks.

Please follow-up with your plastic surgeon to be evaluated in-person.

Best wishes.

Abdomen swelling

It is called an ileus which is common after any surgery with anesthesia.    Narcotics and and antibiotics  post operatively can exacerbate it.    It will improve over the next week as the body recovers and as you get more active.   

Kenneth Sumida, MD
Folsom Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.